Kansas, 2021

Hail and Damaging Wind in Kansas, June 25, 2021

June 25, 2021 · NWS EAX · 3 events in 3 counties and zones

Late in the afternoon, and through the evening hours on June 24 a cluster of storms over southeast Nebraska congealed into a line of thunderstorms that then pushed southeast into northeast Kansas with isolated severe weather consisting of 1 inch hail and isolated wind damage. Rainfall was the other big story with this event as some areas received 6 to 10 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Late in the afternoon, and through the evening hours on June 24 a cluster of storms over southeast Nebraska congealed into a line of thunderstorms that then pushed southeast into northeast Kansas with isolated severe weather consisting of 1 inch hail and isolated wind damage. Rainfall was the other big story with this event as some areas received 6 to 10 inches of rain. Despite the excessive rain, the flash flooding was rather minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 25, 2:27 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 25, 2:27 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
327 AM CDT Fri Jun 25 2021

.Discussion...
Issued at 327 AM CDT FRI JUN 25 2021

Key Points:

-Wet conditions are focus in the short term, with band of 4-10
inches of rainfall from Falls City Nebraska to Marshall MO.

-Additional showers and thunderstorms are expected over the next 48
hours.  With very wet atmosphere and fairly deep warm cloud layer
depths, set up is nearly ideal to lead to heavy rainfall across the
area.

Detailed discussion...

Low level jet feeding into the central plains continuing to promote
shower and thunderstorm development across much of the area.  Of
greatest concern is area from Falls City to just north of St
Joseph, where 6-10 inches of rainfall has fallen over the past day
and thunderstorms continue to train across the area.  Of concern as
well is this bad that extends farther south and east towards
Marshall MO, which may be with additional heavy rain tonight. Models
suggest that the low level jet may try to reorient becoming more
westerly over time, potentially drawing drier air into the region
and allowing conditions to dry out a bit. With that said, have a
broad area of showers and thunderstorms moving out of central and
eastern Kansas towards the forecast area. Models are not handling
this area of convection well, so impacts with this system are
questionable at this point.  With the increased cloud cover and
potential precipitation, have lowered forecast highs some fore
today.

There are some hints that areas south of I-70 may try to break out
today, heat out and destabilize.  If these locations are able to
warm into the upper 80s, we will likely reach convective temperature
along with a renewed round of showers and thunderstorms.  With
precipitable water values above two inches and off the charts in
terms of sounding climatology, is a good set up for additional heavy
rain.  With southwest flow aloft, am concerned about the potential
for training storms through the afternoon and into the evening
hours. Thus, will maintain the flash flood watch for the entire
forecast area through Saturday morning.

30-40 knot low level jet is expected to develop tonight originating
in the open gulf drawing additional moisture into the region. Strong
mass convergence across central Missouri towards 00Z Saturday may
lead to additional precipitation, generally focused along and south
from near Princeton KS to Kirksville MO.  Low level jet may try to
lift north through the night, but northwest flow wrapping around
weak low pressure in Iowa may limit how far north low level jet can
expand north.

Wet pattern continues into Saturday with southwest flow continuing
ahead of slow moving cold front approaching from the west. WPC has
continued to outline the area in Moderate to Slight category for day
one and two Excessive Rainfall Outlook respectively.  Until the cold
front is able to work through the area on Saturday night, looks to
be quite wet.  Can't entirely rule out an isolated severe storm or
two as well, with 0-6 km bulk shear values of 25-35 knots.

Have not adjusted forecast beyond Saturday with active weather in
the short term.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1231 AM  CDT FRI JUN 25 2021

Mature MCS working east across central and eastern Missouri. Gusty
winds are possible with some of the stronger storms through the
morning hours. Could see some MVFR ceilings through the early
morning hours on Friday, but conditions should improve into the
VFR range as the day wears on. Additional thunderstorms are
possible Friday afternoon, with best chances south of I-70 where
partial clearing is most likely. Have prob 30 group for southern
most TAF site, but potential IXD may be too far north.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Saturday morning for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...BT
Aviation...BT
Hazardous weather outlook, Jun 24, 4:22 AM CST, 23 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
522 AM CDT Thu Jun 24 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
522 AM CDT Thu Jun 24 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A line of thunderstorms will work south through the region this
morning. Gusty winds will be possible with this line of storms.
Additional storms are expected to develop this evening. Some of these
storms will be capable of producing large hail to two inches in
diameter, winds up to 80 mph, locally heavy rainfall leading to flash
flooding and isolated tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Additional thunderstorms are expected Friday afternoon/evening and
Saturday afternoon/evening. Some of these storms could produce large
hail and damaging winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 25, 12:35 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 AM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HEAVY RAIN       1 NE HIGHLAND           39.87N 95.26W
06/25/2021  M7.83 INCH       DONIPHAN           KS   PUBLIC

            7.83 INCHES OF RAIN RECORDED AT A PERSONAL
            WEATHER STATION NEAR HIGHLAND FROM THURSDAY
            MORNING THROUGH PRESENT TIME.

&&

BMW
Local storm report, Jun 25, 12:36 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
136 AM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     HEAVY RAIN       7 SSE OREGON            39.89N 95.11W
06/25/2021  M7.27 INCH       HOLT               MO   PUBLIC

            7.27 INCHES OF RAIN MEASURED FROM PERSONAL
            WEATHER STATION FROM THURSDAY MORNING
            THROUGH EARLY FRIDAY MORNING.

&&

BMW
Local storm report, Jun 25, 12:37 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
137 AM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     HEAVY RAIN       2 N TROY                39.81N 95.09W
06/25/2021  M6.82 INCH       DONIPHAN           KS   PUBLIC

            6.82 INCHES OF RAIN MEASURED FROM PERSONAL
            WEATHER STATION NEAR TROY. THIS IS A STORM
            TOTAL FROM THURSDAY MORNING THROUGH EARLY
            FRIDAY MORNING.

&&

BMW
Local storm report, Jun 25, 12:57 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
157 AM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     FLASH FLOOD      2 S AMITY               39.84N 94.43W
06/25/2021                   DEKALB             MO   LAW ENFORCEMENT

            PORTIONS OF J HIGHWAY ARE STARTING TO FLOOD
            WITH WATER OVER THE ROAD.

&&

BT
Special weather statement, Jun 25, 2:59 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
359 AM CDT Fri Jun 25 2021

KSZ025-103-104-MOZ020-021-028-029-250945-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
Clinton MO-Clay MO-
359 AM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTHERN BUCHANAN...WESTERN CLAY...
SOUTHWESTERN CLINTON AND PLATTE COUNTIES UNTIL 445 AM CDT...

At 359 AM CDT, Doppler radar was tracking a strong thunderstorm near
Perry Lake, or 11 miles southwest of Oskaloosa, moving northeast at
45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Leavenworth, Gladstone, Lansing, Atchison, Smithville, Bonner
Springs, Parkville, Tonganoxie, Platte City, Basehor, Edwardsville,
North Kansas City, Riverside, Weatherby Lake, Weston, Kansas City
Kansas, Kansas City, Lake Waukomis, Trimble and Edgerton.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 418.
 Interstate 35 in Missouri between mile markers 5 and 11.
 Interstate 29 between mile markers 0 and 36.
 Interstate 635 between mile markers 5 and 12.
 Interstate 435 between mile markers 11 and 43.
 Kansas Turnpike between mile markers 207 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3968 9498 3954 9456 3915 9450 3915 9454
      3913 9455 3900 9519 3942 9518 3942 9537
TIME...MOT...LOC 0859Z 220DEG 39KT 3913 9550

Leighton
Local storm report, Jun 25, 3:31 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 AM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      MARSHALL                39.12N 93.20W
06/25/2021                   SALINE             MO   TRAINED SPOTTER

            MULTIPLE CARS STUCK IN RUNNING WATER IN MARSHALL

&&

JL

The radar

The Pleasant Hill radar (KEAX), 99 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
June 25, 3:45 AM CST to 3:48 AM CST
Where
Leavenworth County, 3.01 mi WNW of Lowemont
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.400, -95.120

A 30 foot by 40 foot barn was blown down and large tree limbs around 12 inches in diameter snapped due to strong winds.

Hail, Johnson

When
June 25, 2:50 PM CST to 2:51 PM CST
Where
Johnson County, 2.26 mi ENE of Holliday
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -94.760

Hail, Wyandotte

When
June 25, 3:03 PM CST to 3:04 PM CST
Where
Wyandotte County, 1.75 mi SW of Turner
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -94.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969784, 969782, 969783.